Dear Dr. Roach: I know you've heard this a thousand times, but I have a very embarrassing problem and am hoping you can share some insight and information about it with me. I have had extreme anal itching since we moved to Florida six months ago. I use the same soap and laundry detergent that I always have. I had psoriasis on my elbows when we got here, but it has cleared up. I have arthritis and an underactive thyroid, for which I take levothyroxine. I have ruled out pinworms. We spend time in a saltwater swimming pool, but the itching did not ease when we stopped swimming recently. I have used Preparation H, hydrocortisone, Caladryl Lotion and a cream commonly used for yeast infections, but nothing has given me any relief. - M.P.
Answer: Your symptom is called pruritis ani, and it is indeed very common. There are many causes, including psoriasis and excess moisture - both of which are particularly concerning in your case. Some other sources of itching include hemorrhoids and, as you mentioned, both pinworms and fungal infections. Your primary care doctor will need to do a careful exam to help make the diagnosis for sure.
Until then, I would stop using all the products you have tried. Florida is, as you now know better than I do, warm and humid a lot of the time. What the affected area may need is some dryness to give it some time to heal. Cornstarch powder or cotton gauze can help absorb moisture. Avoid any kind of perfumed product - powders, toilet tissue, etc. After a bowel movement, clean gently with a moistened pad, such as Tucks or a baby wipe that has been rinsed with water, then blot dry with toilet paper, never rubbing or using soap. You are more likely to damage the sensitive skin and wash away the protection your body naturally makes.
Some foods are commonly associated with pruritis ani. I would recommend stopping caffeine, chocolate, beer, citrus fruits and tomatoes temporarily.
With all these changes, you should start getting some relief within a week. Once you are better, you can add back foods carefully, one at a time.
Dear Dr. Roach: I am a 48-year-old man. When I eat just a small amount of ice cream, I get abdominal pain, bloating, gas and diarrhea. These seem like symptoms of intolerance to lactose, but I can drink milk and eat cheese, yogurt, sour cream, etc., without any problems. What is it about ice cream that could cause this? - R.V.
Answer: I did a fair bit of research on this, and my answer is: I don't know.
I have a hard time believing it's lactose intolerance if you can drink a reasonable quantity of milk. I wondered about the fat content of ice cream and whether that may be making things worse, but my research couldn't get past that.
One thing you can try, as a diagnostic tool, is to take some lactase tablets before eating the ice cream to see if that stops the symptoms. Please let me know.
? Follow-up: R.V. wrote back to say that the lactase tablets were successful in preventing symptoms two-thirds of the time.